Has anyone heard of Namenda causing aggression in a patient?

Follow
Share

My mother took Namenda 5 mg and seemed to do well, however, she became mean and uncooperative.. The only thing that had changed was the dosage of Namenda had been increased from 5 mg to 10 mg. When we decreased the Namenda back to 5 mg, my father said it was like night and day. She was cooperative again. Now the psych doctor insists on increasing her Namenda dosage and she is mean and mostly uncooperative. The psych doc said it is probably because her dementia is progressing. Anyone have any similar experience with a loved one and Namenda?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
34

Answers

Show:
1 2 3 4
akdaughter, I also asked mom's doc a few months ago if we could discontinue the Namenda XR and the Aricept since she was experiencing aggression. The doc discouraged me with the usual "she'll go downhill if we do," and said the Aricept had been found recently to still be useful (though I never found that report on line). Since the aggression abruptly stopped and has not returned since that time, I still give her both, albeit I did experiment and did a week without giving her the Aricept. I saw no difference in behavior and again, the anger has not occurred for quite awhile. We're also finished with the trial drug Nuedexta, since I also saw no difference with this drug. Yep, I think the expense of the Namenda is ridiculous but will bide my time about this.
Helpful Answer (0)
Report

My mom starting taking Namenda about seven years ago. Her dementia continued to progress at about the same rate. I asked her PCP about discontinuing this medication about three years ago after reading that it is only effective for a couple of years at best. He said that no one knows how long it works or if she would decline faster without it. Late in 2015 mom started getting more and more aggressive, and after reading about a possible link between the Namenda and aggression, I asked for it to be discontinued the past January. I have not noticed any acceleration in her decline and she is still aggressive. She is being treated with a couple of new drugs to control her aggression. Bottom line - I don't think the Namenda made any difference in either her decline or her aggression. The only difference it seemed to make was in her bank account. I wish I had discontinued it several years ago.
Helpful Answer (1)
Report

I have seen Namenda work on people, I am also seeing that at a stage, it can make them mean, not everyone of course, some peolpe do well on it with no problems. I work with people who usually end up on hospice, one thing i over herd is when a person is declining, and getting violent they take them off the Namenda, and i see the difference in them, so I belive the family and loved ones need to look out for the people they love, and if they start getting mean, not just the bad day, or genuine issues they might be dealing with, where it is putting them in a state of mind that they cannot be taken care of properly , maybe consider taking them off. Sometimes you need to think about quality, not adding a few more months in fear and anger.
Their is no black and white answer, if it is working for your loved one, let it work, if it stops then consider stopping it. My understanding is it slows down the progression, it doesn't stop it.
I came to this site because i have noticed the change in some people I care for, I don't want to recomend taking them off or decreasing the dosage on a whim, I am not a dr, and i don't prescribe, but i do talk with families that are asking what can i do to make it nicer for my loved one, i only can oly make a suggestion, they need to follow up with their doctor.
Helpful Answer (0)
Report

DebMta, Namenda has been approved by the FDA for treatment of Alzheimer's only. Doctors sometimes prescribe it off-label for other kinds of dementia (because there are not good options approved for other kinds of dementia.)

Since your son does not have dementia, his doctor apparently thought it might be worth trying for whatever similar symptoms your son has. This is an off-label use. So in this case it is being used in a way that the FDA has never evaluated it for. That happens and it is not necessarily a bad thing. Every single drug to treat the symptoms my husband had with LBD was used off-label. And we were grateful for each and every one.

But when a drug is used off-label, the FDA approval does not apply.

Even when Namenda is prescribed as intended for an Alzheimer patient, the patient should be watched closely for side-effects. Some of these occur at known rates within the target population, and other are known to occur but the rates have not been determined yet. The problem is, even if it is known that X% of patients will experience a side effect, there is no way to determine WHICH X% that will be. So it is trial-and-watch-and-and-make-adjustments.

This is the nature of drugs in general and drugs for the mind in particular. Even though they may be terrible for some people, their value for others outweighs that in the decision about whether they can be marketed. (The side effects are not permanent and will go away when the drug is out of the system.)

Since your son is one of the X% who reacts with "hostility" he certainly should be taken off the drug by his doctor. There are known possible side-effects and a responsible doctor watches for those when prescribing the drug, especially off-label.

I'm sorry for your experience, and I hope the doctors find a more suitable treatment for your son.
Helpful Answer (0)
Report

My 27 yr. old son was put on this and his happy, friendly easy going personality totally changed to an aggressive, angry ; the least little thing setting him off. I do not like a med that causes this drastic of a turn in people. He does not have dementia, so it is not the progression of that as some doctors claim. It is the medication. I am afraid of what it could cause a person to do. Acting out anger in a violent way. I think it needs to be re-evaluated by FDA.
Helpful Answer (0)
Report

My husband, 51 years old, was treated with Aricept for five months with no response good or bad. The doctor added Namenda XR 7mg and he started hallucinating. He would talk to himself and laugh in the mirrors. When the prescription was increased gradually to 28mg his laughter towards his reflection became anger. He would tell "that guy" to get out, say f you and call it many bad names. His anger became so intense, I had to take him to the emergency room to get treatment a few days ago. So yes, Namenda can definitely aggravate some individuals with Dementia.
Helpful Answer (0)
Report

My husband has dementia and has been prescribed Aricept and Namenda. He has been on 10 MG for 2 1/2 months. He has become very depressed, weak, belligerent, and uncooperative that I took him off 3 days ago. He's still having the problems, but I just can't keep going this way. He wasn't this way before the Namenda.
Helpful Answer (0)
Report

My husband was on Namenda for about 3 months and we did notice an increase in aggression but it did make him seem much more present in his daily activities. But he just decided he didn't want to take it anymore and stopped about three months ago and aggression did stop after that time, so?
Helpful Answer (0)
Report

my husband was on it for a short time (along with Aricept that he is still on) and in his case he kept hearing music in his ears so neuro took him off
Helpful Answer (0)
Report

The simple matter of the fact is what we all ready know and that drugs always have side effects and depending on the person these can be good or bad. I just recently started giving my mother Namenda and we will see what happens. I know that in the end the results are going to be the same. She will decline and nothing except a direct intervention from God will stop this disease. Giving these drugs to are loved ones only prolongs the suffering on both the caregiver and the patient. Still we do it because we refuse to quit and give up until it's absolutely unavoidable. Maybe one day in a few years they will discover a cure, but I truly doubt they will because the brain is such a complicated organ. The one organ that controls our whole life force. Still we must not give up.
Helpful Answer (1)
Report

1 2 3 4
This question has been closed for answers. Ask a New Question.